Is hypothyroidism and sinus tachycardia linked?

I was diagnosed hypo over a year ago, still got hypo symptoms, taking 50mcg eltroxin daily. Now got sinus tachycardia and t wave abnormality showing on ecg when I complained of my heart pounding. Resting pulse is regularly over 100, often 120-140. Could I be under or over medicated? Should I be concerned - Dr says it's normal but given his track record normal is the word he uses for everything!

24 Replies

oldestnewest
  • Forgot to say recent results were:

    Free T4 14.4 (12-22)

    TSH 1.12 (0.27-4.2)

  • Chloemcm, Sinus tachycardia is common in hyperthyroidism. You don't appear to be overmedicated. TSH is about right but your FT4 is a little low. ST may be caused by high caffeine consumption, stress/anxiety and anaemia.

    netdoctor.co.uk/ate/heartan...

  • Thanks clutter, I've cut out all drinks with caffeine and unfortunately still no difference. I've had 24hr urine collection for adrenal and guess what it was normal too. Every result is deemed "normal" yet I feel far from normal!

  • You are definitely not over medicated. Your doctor is dangerous. What's your blood pressure?

  • Blood pressure is what the Dr describes as a low normal! Maybe 106/69 or 119/78 it seems to vary each time.

  • Blood pressure varies in any case which is why when you have it taken it should be taken more than once particularly if a little raised. We used to show our medical students a film where BP was taken by telemetry so it was obvious how varied it was and what was actually happening in various scenarios. My favourite was the show jumper for both horse and rider. As they approached the jump both bp's shot up as you would imagine because of the stress of not getting the jump right. As soon has the horse landed its BP straight down to normal, the rider took a while to settle down again!

  • You can often get high heart rate when your BP falls. I don't know exactly how that works - might be related to iron or ferritin and the amount of oxygen in the blood. How's your ferritin?

  • Iron 15 (13-30)

    Transferrin 2.1 (1.8-3.8)

    Ferritin 58 (13-150)

    All perfectly normal says gp and I'm not knowledgeable enough to say otherwise!!They are all just numbers on a page!

  • Just got my most recent results:

    T4 13.5 (12-22)

    TSH 1.69 (0.27-4.2)

    So based on the 8 weeks between tests is it likely I'm heading towards hypo? Sorry if this sounds stupid questions but I'm still learning (thanks to this forum) and I want to have my facts right before facing gp again. Any suggestions as to how to approach this would be appreciated. Thanks so much to all those who have already replied, I don't feel so isolated now.

  • Chloe, Your TSH is rising because your FT3 and FT4 are low. You need an increase in Eltroxin. Most people on thryoxine are happy with TSH just above or below 1.0 although some need it in the lower range 0.2-0.5.

    Scroll down to Treatment Options to read Dr. A. Toft's comments in Pulse magazine thyroiduk.org.uk/tuk/about_...

  • Chloe, Your TSH is rising because your FT3 and FT4 are low. You need an increase in Eltroxin. Most people on thryoxine are happy with TSH just above or below 1.0 although some need it in the lower range 0.2-0.5.

    Scroll down to Treatment Options to read Dr. A. Toft's comments in Pulse magazine thyroiduk.org.uk/tuk/about_...

  • Gabkad asked about your blood pressure. I will guess it it on the low side and sometimes very low. I think you need T3. They must be doing some research regarding T3 and it's connection to the heart stating the heart has a need for T3. They may also be using it for bipolar. It's about time they used it for hypothyroidism. I had read there was a lag in the r wave for hypothyroids.

  • Thanks Heloise, will ask about T3..... everything is worth a try. I just can't accept feeling like this is "normal"!

  • Many people are acquiring T3, some are fortunate to get their GP to prescribe.

    I asked about your blood pressure because when my pressure goes down too low, my heart rate goes up. My own opinion is that my T3 levels fall and metabolism is affected. I also had hard pounding in the night, not racing, but it would wake me up.

    The other suggestions as to why your T3 is insufficient are valid but since you have ruled them out......

    Your T4 should convert to T3 and that is a big question but you need to get the FT3 test to find that result. Your ferritin is definitely too low so that could be one reason. The adrenal issue is a big one. And, possibly, you just aren't at the correct dose of levo.

    I know it's a big puzzle and each piece has to be examined.

    stopthethyroidmadness.com/l...

  • I had heart rates like yours but it was due to fillers/binders in levo. Yours may be due to a low dose of thyroid hormones as it affects our whole body but can also affect heart.My heart began playing up due to being undiagnosed but the cardiologist has now given me the all clear.

    Your dose is a bit on the low side and low dose can lead to heart problems etc. 50mcg is usually a starting dose but many doctors make the mistake of thinking if the TSH reaches within 'normal' range you are having enough. Wrong, we need increases around every six weeks till we have an 'optimum' which suits us, i.e. no clinical symptoms and feel normal health.

    Too little thyroid hormone or too much can cause problems. If it was too much you just lower dose, but with too little the GP has to prescribe. Some of us need a suppressed TSH to feel well and, again, GPs reluctant in case we have a heart attack, which is more likely if underdosed.

  • Thanks Shaws, how did you find out it was the fillers? I don't know what to do next as both gp and endo say thyroid is normal and my symptoms are actually fibromyalgia but won't increase eltroxin or give me anything for fibro because of tachy so feeling a bit trapped......

  • Years ago I had my BP tablets changed from brand to generic. I didn't feel at all good on them and spent ages analysing the contents of both pills as shown on the information leaflet, in the end it boiled down to the only difference being something that turned out to be the filler. So for me I found out by a process of elimination. Was changed back on to the original brand and no more problems.

  • I was on Generic levo and felt far worse, had more symptom than before being diagnosed. After about two years was given Eltroxin with T3 I didn't have palps and I then went onto NDT and now am on T3 alone. Eltroxin has not been available for sometime now and many who found it good didn't function as well on the generic.

    This may be helpful, in fact the topics at the very top of the page has lots of info. Some of the links within these may not work as Dr Lowe died 2 years ago and website is archived.

    Go to the date September 6, 2001 on this link to read q/a:-

    web.archive.org/web/2010103...

  • Thanks Shaws, this is a really useful site, no prizes for what my bedtime reading will be tonight! Really appreciate it.

  • There is a book on Amazon called - The Thyroid and Heart Failure ! Italian research documented where Cardiologists and Endocrinologists got together for the research - a First :-) You can look through the contents of the book on-line and will see that Liothyronine - T3 - seems to be the star of the show.

    Please do not panic at the title - it is after all Italian :-)

    My heart makes me aware when my next dose of T3 is due !

  • I had the same problem and it was being caused by the medication. It was a symptom of intolerance and my heart returned to normal when I stopped the drug. I am now working on adrenals and trying to reintroduce the drug very slowly. This is my experience and I got tachy no matter what thyroid drug I tried.

  • That is interesting Vienna 2010 sounds like my situation too

  • I have hypothyroidism and I got sinus tachycardia. In my case the tachycardia was caused by very low iron.

    My ferritin was (only just) in range and my doctor said I wasn't anaemic, but she finally bowed to pressure and gave me a prescription for iron supplements. Then I discovered I could buy what I needed from a pharmacist without a prescription so I have been self-treating with iron ever since. My body doesn't absorb iron supplements very quickly so it has taken a long time to improve, but I haven't had an episode of tachycardia for about three months. Last year I had it a lot and had to take beta blockers to slow my heart down, and they made my general fatigue and exhaustion worse.

    Edit : Because I'm self-treating with iron I also have to pay to get blood tests done to make sure I still need to continue taking it. Too much iron is poisonous.

  • This is interesting. Since beginning treatment (Levo 3yrs) my heart rate had increased by about 20 bpm across the range (bar the top which is still 211bpm) but I am hypo. I had heart problems long before diagnosis (I believe I was hypo even back them) abnormal ECG and told one chamber was not working properly but John Radcliffe hospital said it was just hormonal and something women got and nothing to worry about. The heart pains have been evident ever since, and were very bad as I became overtly hypo. they have lessened on NDT but my heart rate remains somewhat elevated. No one has been able to explain why this has happened. My iron levels are good. I had better read the rather alarmingly entitled Italian book to see if the answer lies within!

You may also like...